these prescription drugs increase the levels of nitric oxide in your blood. Nitric oxide is a vasodilator, meaning it makes your blood vessels widen to help increase the blood flow. These drugs are especially effective at widening the blood vessels in your penis. More blood in your penis makes it much easier for you to get and maintain an erection when you are sexually aroused.
However, these drugs can also cause side some effects. Here are seven of the most common side effects from ED medications.
Headaches are the most common side effect associated with ED medications. The sudden change in blood flow from the increased levels of nitric oxide causes the headaches.
This side effect is common with all forms of ED medications, so switching brands won’t necessarily alleviate your symptoms. If you have headaches from your ED drug, talk to your doctor about how to prevent them.
Some people have muscle aches and pains throughout their bodies while taking ED medications. Others have reported specific pain in their lower back. If you have these types of pain while taking ED medication, over-the-counter (OTC) pain medication may help.
However, you should talk to your doctor about other possible causes of your pain. Your doctor can help you choose an OTC medication that is safe to take with your ED medications and with any other medications you take.
Your ED medication may cause uncomfortable digestive system side effects. The most common are indigestion and diarrhea.
To help relieve minor problems, consider making dietary changes to reduce upset stomach. Drinking water instead of caffeinated beverages, alcohol, or juice may help. If changing your diet doesn’t work, talk to your doctor about OTC remedies that may help.
Your answers will help us improve our experience. You’re the best!
An increase in nitric oxide can cause some men to become dizzy. The dizziness caused by ED medications is generally mild. However, any dizziness can cause discomfort during everyday activities.
In rare cases, dizziness from ED medications has led to fainting, which can become a serious health issue. You should tell your doctor if you experience dizziness while taking ED medications. If you faint while taking these medications, see your doctor right away.
ED medications can change the way you see things — literally. They can temporarily alter your eyesight and even cause blurry vision. ED medications aren’t recommended if you have had vision loss, or a retinal disorder called retinitis pigmentosa.
A complete loss of vision or changes that don’t go away can signify a more serious issue with your ED medication. Seek emergency medical care if you experience these symptoms.
Flushes are temporary periods of redness of the skin. Flushes usually develop on your face and may also spread to parts of your body. Flushes can be mild, like blotchy skin, or severe, like rashes. Although the appearance may make you uncomfortable, flushes typically aren’t harmful.
Flushes from ED medications may get worse when you:
- eat hot or spicy foods
- drink alcohol
- are outside in warm temperatures
Congestion or a runny or stuffy nose can be a common symptom of ED medications. In most cases, these side effects go away without treatment. Talk to your doctor if they persist.
Minor side effects are common when taking ED medication. Still, there are a few side effects that aren’t as common, and some can even be dangerous. Severe side effects of ED medications can include:
- priapism (erections that last longer than 4 hours)
- sudden changes in hearing
- vision loss
Contact your doctor immediately if you have any of these severe side effects.
Certain men are more at risk of these side effects than others. This may be because of other conditions they have or other medications they take.
When discussing ED treatment with your doctor, it’s important to tell them about all drugs that you take and other health conditions you have. If ED drugs aren’t right for you, your doctor may suggest other treatment options, such as surgery or vacuum pumps.